Alert archive / Arkansas / Tornado Warnings in 2000

Tornado Warning 38, NWS Little Rock, AR

May 12, 2000Hot Spring County, Arkansas

NWS Little Rock, AR issued this tornado warning at May 12, 2000, 9:57 PM CDT for Hot Spring County, Arkansas. It was in force for 48 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 12, 2000, 9:57 PM CDT (02:57 UTC)
Expired
May 12, 2000, 10:45 PM CDT
In force
48 min
Issued by
NWS Little Rock, AR
Area
Whole counties

County Hot Spring County, AR

The radar

The Little Rock radar (KLZK), 85 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 10:10 PM CDTThunderstorm Wind 50 EMalvern, AR
May 12, 10:12 PM CDTThunderstorm Wind 50 EMalvern, AR
May 12, 10:15 PM CDTThunderstorm Wind 50 EMalvern, AR
May 12, 10:15 PM CDTThunderstorm Wind 50 EMalvern, AR
May 12, 10:15 PM CDTThunderstorm Wind 50 EMalvern, AR

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 8:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 3.0 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2000-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2000-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3398 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

229 
WFUS54 KLZK 130258
TORLIT
ARC059-130345-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
957 PM CDT FRI MAY 12 2000

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* TORNADO WARNING FOR...
  HOT SPRING COUNTY IN SOUTHWEST ARKANSAS

* UNTIL 1045 PM CDT

* AT 949 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH A DEVELOPING TORNADO 20 MILES WEST OF MALVERN...
  OR ABOUT 8 MILES SOUTHWEST OF LAKE HAMILTON...MOVING EAST AT 40
  MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  MALVERN...PERLA AROUND 1010 PM CDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT 
SATURDAY MORNING FOR ARKANSAS. 

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

32/16

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at May 12, 3:45 PM CDT, 6 hours 12 minutes earlier.

Area forecast discussion, May 12, 3:45 PM CDT, 6 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
345 PM CDT FRI MAY 12 2000

MODELS IN FAIR AGREEMENT AGAIN TODAY. SLOW MOVING COLD FRONT MOVED
INTO THE EXTREME NORTHWEST PART OF THE STATE AT MID AFTERNOON. 1800Z
SOUNDING FROM LIT INDICATED STILL A PRETTY STRONG CAP...AND THIS
APPEARS TO BE KEEPING THUNDERSTORM DEVELOPMENT IN ARKANSAS AT A
MINIMUM THIS AFTERNOON. STILL EXPECT SCATTERED SHOWERS AND
THUNDERSTORMS OVER THE STATE TONIGHT AS THE FRONT MOVES THROUGH.
BEST CHANCES FOR STORMS WILL BE IN THE NORTH WITH DECREASING CHANCES
AS YOU MAKE YOUR WAY SOUTH ACROSS THE STATE. SAME GOES FOR THE
CHANCES FOR SEVERE. BEST CHANCES FOR SEVERE TONIGHT LOOK LIKE THEY
WILL BE OVER THE NORTH WITH SMALL POSSIBILITIES FOR SEVERE OVER THE
CENTRAL SECTIONS. WHILE SOUTH MAY SEE A FEW STRONG STORMS TONIGHT...
CHANCES FOR SEVERE IN THOSE AREAS APPEAR TO BE SLIM. WILL KEEP SMALL
CHANCES FOR THUNDERSHOWERS SATURDAY MORNING OVER ABOUT THE
SOUTHEASTERN HALF OF THE FORECAST AREA...WITH CLOUDS DECREASING FROM
NORTHWEST TO SOUTHEAST DURING THE DAY. SUNDAY AND MONDAY STILL LOOK
TO BE MOSTLY SUNNY DAYS. SKIES SHOULD BECOME PARTLY TUESDAY AND
WEDNESDAY. NGM MOS TEMPERATURES AND POPS GENERALLY APPEAR TO BE
REASONABLE...SO ONLY MINOR ADJUSTMENTS MADE. (22)

.LIT...NONE.

In the hours before

Special weather statement, May 12, 5:05 PM CDT, 4 hours 52 minutes before
ARZ003>006-012>015-021>024-030>032-037>043-052>054-130300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
505 PM CDT FRI MAY 12 2000

...SEVERE THUNDERSTORM WATCH FOR WESTERN AND CENTRAL ARKANSAS UNTIL
10 PM CDT...

A COLD FRONT MOVING INTO WESTERN ARKANSAS IS SETTING OFF A LINE OF
STRONG TO SEVERE THUNDERSTORMS THIS EVENING. THIS LINE WILL MOVE
EASTWARD ACROSS ARKANSAS THROUGH 10 PM.

LARGE HAIL...DANGEROUS LIGHTNING AND STRONG AND DAMAGING WINDS CAN
BE EXPECTED FROM SOME OF THESE THUNDERSTORMS THIS EVENING.

WINDS WILL SHIFT TO THE WEST BEHIND THE FRONT AND THE RAIN WILL END.

KEEP ALERT TO WEATHER IN YOUR AREA AND BE PREPARED TO TAKE SHELTER
SHO{ULD SEVERE WEATHER WARNINGS BE ISSUED. KEEP TUNED TO NOAA WEATHER
RADIO...TV AND RADIO STATIONS FOR THE LATEST WEATHER UPDATES.

16

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:13 PM CDTSevere Thunderstorm WarningLZKBaxter32 min
May 12, 7:32 PM CDTSevere Thunderstorm WarningLZKFulton58 min
May 12, 8:14 PM CDTSevere Thunderstorm WarningLZKSaline46 min
May 12, 8:15 PM CDTSevere Thunderstorm WarningLZKMontgomery60 min
May 12, 8:20 PM CDTSevere Thunderstorm WarningLZKSearcy40 min
May 12, 8:51 PM CDTSevere Thunderstorm WarningLZKSearcy, Stone54 min
May 12, 8:55 PM CDTSevere Thunderstorm WarningLZKGarland, Montgomery35 min
May 12, 9:05 PM CDTSevere Thunderstorm WarningLZKPulaski40 min
May 12, 9:15 PM CDTSevere Thunderstorm WarningLZKIzard60 min
May 12, 9:21 PM CDTSevere Thunderstorm WarningLZKPike54 min
May 12, 9:31 PM CDTSevere Thunderstorm WarningLZKJefferson59 min
May 12, 9:38 PM CDTSevere Thunderstorm WarningLZKGrant52 min
May 12, 9:40 PM CDTSevere Thunderstorm WarningLZKOuachita65 min
May 12, 9:43 PM CDTSevere Thunderstorm WarningLZKClark62 min
May 12, 9:46 PM CDTSevere Thunderstorm WarningLZKDallas59 min
May 12, 9:49 PM CDTSevere Thunderstorm WarningLZKHot Spring56 min
May 12, 10:04 PM CDTSevere Thunderstorm WarningLZKLonoke56 min
May 12, 10:13 PM CDTSevere Thunderstorm WarningLZKGarland32 min
May 12, 10:16 PM CDTSevere Thunderstorm WarningLZKArkansas, Prairie59 min
May 12, 10:19 PM CDTSevere Thunderstorm WarningLZKGrant56 min
May 12, 10:35 PM CDTSevere Thunderstorm WarningLZKDallas25 min
May 12, 10:38 PM CDTSevere Thunderstorm WarningLZKMonroe67 min
May 12, 10:41 PM CDTSevere Thunderstorm WarningLZKCleveland64 min
May 12, 10:47 PM CDTSevere Thunderstorm WarningLZKJefferson, Lonoke58 min
May 12, 11:10 PM CDTSevere Thunderstorm WarningLZKArkansas50 min
May 12, 11:29 PM CDTTornado WarningLZKArkansas46 min
May 12, 11:34 PM CDTFlash Flood WarningLZKArkansas116 min
May 12, 11:50 PM CDTSevere Thunderstorm WarningLZKWhite40 min
May 12, 11:53 PM CDTSevere Thunderstorm WarningLZKDesha37 min
May 13, 12:05 AM CDTSevere Thunderstorm WarningLZKArkansas40 min
May 13, 12:12 AM CDTSevere Thunderstorm WarningLZKWoodruff63 min

Nearby

Tornado Warnings in Arkansas, 2000Every tornado warning in 2000Tornadoes in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.